Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In 1999, the Randomized Aldactone Evaluation Study (RALES) demonstrated that spironolactone reduced mortality from 46% to 35% in patients with a history of severe heart failure.1 A subsequent review in the American Family Physician journal concluded that spironolactone is safe, easy to use and reasonably priced.2 In February 2016, the MHRA advised that “concomitant use of spironolactone with ACEi or ARB is not routinely recommended because of the risks of severe hyperkalaemia, particularly in patients with marked renal impairment”.3 One of the triggers for the warning came from a coroner's Regulation 28 report on a patient who had died from hyperkalaemia associated with the use of spironolactone and lisinopril. Nevertheless, the MHRA advice seemed out of step with major guidelines on the management of heart failure and the summary of product characteristics (SPC) for spironolactone.4–6 Although RALES included patients with moderate to severe (99% NYHA class III–IV) heart failure, some cardiologists now advocate adding a mineralocorticoid receptor antagonist if a patient remains symptomatic on ACE inhibitor and beta-blocker therapy, regardless of severity.4
To avoid further deaths and to minimise complications with spironolactone, it is important to understand the nuances of RALES and more recent research. This is particularly relevant for primary care prescribers given that complications arising from therapy initiated in hospital are likely to occur after discharge. In contrast to RALES, in which the incidence of hyperkalaemia with spironolactone was low (2%), a population study that examined spironolactone use in Ontario before and after its publication concluded that every additional 1,000 prescriptions for spironolactone was associated with 50 admissions to hospital for hyperkalaemia.1,7 Furthermore, in a study (TOPCAT) of patients with heart failure (67% NYHA class I-II) and a preserved left ventricular ejection fraction, the rate of hyperkalaemia was 18.7% in those taking spironolactone.8
So, how should we approach spironolactone use? The MHRA now advises that “concomitant use of spironolactone with ACEi or ARB increases the risk of severe hyperkalaemia, particularly in patients with marked renal impairment, and should be used with caution”,9 which will require regular and careful monitoring of renal function. In RALES and TOPCAT, every patient had laboratory measurements, including serum potassium, 7 days after a dose change.1,8 The SPC suggests monitoring potassium and creatinine 1 week after initiation or increase in dose of spironolactone, monthly for the first 3 months, then quarterly for a year, and then every 6 months.6 Spironolactone should only be started if serum potassium ≤5.0mmol/L and serum creatinine is ≤221 μmol/L. The coroner's report also highlighted the need to be on guard for renal failure or hyperkalaemia when drug changes are instigated in a patient already established on spironolactone (fatal hyperkalaemia developed within 2 weeks of starting lisinopril 2.5mg).
Prescribers also need to check that patients are not on a potassium-rich diet or taking inappropriate supplements, and discuss the risks of an increased potassium level and the effect of worsening renal function. Patients should be provided with written advice on sick day rules and advised to stop their spironolactone if prescribed a course of trimethoprim.10 Above all else, prescribers should be prepared to stop spironolactone and seek advice. We should expect few patients to tolerate more than 25mg per day and as many as one in five to develop hyperkalaemia. In TOPCAT, a potassium level >6mmol/L resulted in immediate and permanent discontinuation of spironolactone and a level of 5–6mmol/L led to a halving of the dose and further monitoring.8
Spironolactone may be reasonably priced, but for some patients it is neither safe nor easy to use: caveat prescriber.